Advertisement

Inventiones mathematicae

, Volume 185, Issue 1, pp 175–197 | Cite as

Deformations of the hemisphere that increase scalar curvature

  • Simon Brendle
  • Fernando C. Marques
  • Andre Neves
Article

Abstract

Consider a compact Riemannian manifold M of dimension n whose boundary ∂M is totally geodesic and is isometric to the standard sphere S n−1. A natural conjecture of Min-Oo asserts that if the scalar curvature of M is at least n(n−1), then M is isometric to the hemisphere \(S_{+}^{n}\) equipped with its standard metric. This conjecture is inspired by the positive mass theorem in general relativity, and has been verified in many special cases.

In this paper, we construct counterexamples to Min-Oo’s Conjecture in dimension n≥3.

Keywords

Scalar Curvature Dirac Operator Hyperbolic Manifold Compact Riemannian Manifold Riemannian Metrics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Andersson, L., Dahl, M.: Scalar curvature rigidity for asymptotically locally hyperbolic manifolds. Ann. Glob. Anal. Geom. 16, 1–27 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bartnik, R.: The mass of an asymptotically flat manifold. Commun. Pure Appl. Math. 39, 661–693 (1986) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bartnik, R.: Energy in general relativity. In: Tsing Hua Lectures on Geometry and Analysis, Hsinchu, 1990–1991, pp. 5–27. Intl. Press, Cambridge (1997) Google Scholar
  4. 4.
    Besse, A.: Einstein Manifolds. Classics in Mathematics. Springer, Berlin (2008) zbMATHGoogle Scholar
  5. 5.
    Boualem, H., Herzlich, M.: Rigidity at infinity for even-dimensional asymptotically complex hyperbolic spaces. Ann. Sc. Norm. Super. Pisa, Ser. V 1, 461–469 (2002) MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bray, H.: The Penrose inequality in general relativity and volume comparison theorems involving scalar curvature. PhD Thesis, Stanford University (1997) Google Scholar
  7. 7.
    Bray, H.: Proof of the Riemannian Penrose inequality using the positive mass theorem. J. Differ. Geom. 59, 177–267 (2001) MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bray, H., Brendle, S., Eichmair, M., Neves, A.: Area-minimizing projective planes in three-manifolds. Commun. Pure Appl. Math. 63, 1237–1247 (2010) MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bray, H., Brendle, S., Neves, A.: Rigidity of area-minimizing two-spheres in three-manifolds. Commun. Anal. Geom. (to appear) Google Scholar
  10. 10.
    Brendle, S.: Blow-up phenomena for the Yamabe equation. J. Am. Math. Soc. 21, 951–979 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Brendle, S.: Ricci Flow and the Sphere Theorem. Graduate Studies in Mathematics, vol. 111. Am. Math. Soc., Providence (2010) zbMATHGoogle Scholar
  12. 12.
    Brendle, S.: Rigidity phenomena involving scalar curvature. Surv. Differ. Geom. (to appear) Google Scholar
  13. 13.
    Brendle, S., Marques, F.C.: Blow-up phenomena for the Yamabe equation II. J. Differ. Geom. 81, 225–250 (2009) MathSciNetzbMATHGoogle Scholar
  14. 14.
    Brendle, S., Marques, F.C.: Scalar curvature rigidity of geodesic balls in S n. arxiv:1005.2782
  15. 15.
    Chruściel, P.T., Herzlich, M.: The mass of asymptotically hyperbolic Riemannian manifolds. Pac. J. Math. 212, 231–264 (2003) CrossRefGoogle Scholar
  16. 16.
    Chruściel, P.T., Nagy, G.: The mass of spacelike hypersurfaces in asymptotically anti-de-Sitter space-times. Adv. Theor. Math. Phys. 5, 697–754 (2001) MathSciNetzbMATHGoogle Scholar
  17. 17.
    Corvino, J.: Scalar curvature deformation and a gluing construction for the Einstein constraint equations. Commun. Math. Phys. 214, 137–189 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Eichmair, M.: The size of isoperimetric surfaces in 3-manifolds and a rigidity result for the upper hemisphere. Proc. Am. Math. Soc. 137, 2733–2740 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Fischer, A.E., Marsden, J.E.: Deformations of the scalar curvature. Duke Math. J. 42, 519–547 (1975) MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Gromov, M.: Positive curvature, macroscopic dimension, spectral gaps and higher signatures. In: Functional Analysis on the Eve of the 21st Century, Vol. II, New Brunswick, 1993. Progr. Math., vol. 132, pp. 1–213. Birkhäuser, Boston (1996) Google Scholar
  21. 21.
    Gromov, M., Lawson, H.B.: Spin and scalar curvature in the presence of a fundamental group. Ann. Math. 111, 209–230 (1980) MathSciNetCrossRefGoogle Scholar
  22. 22.
    Gromov, M., Lawson, H.B.: Positive scalar curvature and the Dirac operator on complete Riemannian manifolds. Publ. Math. IHÉS 58, 83–196 (1983) MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hang, F., Wang, X.: Rigidity and non-rigidity results on the sphere. Commun. Anal. Geom. 14, 91–106 (2006) MathSciNetzbMATHGoogle Scholar
  24. 24.
    Hang, F., Wang, X.: Rigidity theorems for compact manifolds with boundary and positive Ricci curvature. J. Geom. Anal. 19, 628–642 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Herzlich, M.: Scalar curvature and rigidity of odd-dimensional complex hyperbolic spaces. Math. Ann. 312, 641–657 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Huang, L., Wu, D.: Rigidity theorems on hemispheres in non-positive space forms. Commun. Anal. Geom. 18, 339–363 (2010) MathSciNetzbMATHGoogle Scholar
  27. 27.
    Huisken, G., Polden, A.: Geometric evolution equations for hypersurfaces. In: Calculus of Variations and Geometric Evolution Problems, Cetraro, 1996. Lecture Notes in Mathematics, vol. 1713, pp. 45–84. Springer, Berlin (1999) CrossRefGoogle Scholar
  28. 28.
    Li, P.: Lecture Notes on Geometric Analysis. Lecture Notes Series, vol. 6. Seoul National University, Seoul (1993) zbMATHGoogle Scholar
  29. 29.
    Listing, M.: Scalar curvature on compact symmetric spaces. arxiv:1007.1832
  30. 30.
    Llarull, M.: Sharp estimates and the Dirac operator. Math. Ann. 310, 55–71 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Lohkamp, J.: Metrics of negative Ricci curvature. Ann. Math. 140, 655–683 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Lohkamp, J.: Scalar curvature and hammocks. Math. Ann. 313, 385–407 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Miao, P.: Positive mass theorem on manifolds admitting corners along a hypersurface. Adv. Theor. Math. Phys. 6, 1163–1182 (2002) MathSciNetGoogle Scholar
  34. 34.
    Min-Oo, M.: Scalar curvature rigidity of asymptotically hyperbolic spin manifolds. Math. Ann. 285, 527–539 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Min-Oo, M.: Scalar curvature rigidity of certain symmetric spaces. In: Geometry, Topology, and Dynamics, Montreal, 1995. CRM Proc. Lecture Notes, vol. 15, pp. 127–137. Am. Math. Soc., Providence (1998) Google Scholar
  36. 36.
    Parker, T., Taubes, C.H.: On Witten’s proof of the positive energy theorem. Commun. Math. Phys. 84, 223–238 (1982) MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Schoen, R., Yau, S.T.: On the proof of the positive mass conjecture in general relativity. Commun. Math. Phys. 65, 45–76 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Schoen, R., Yau, S.T.: Existence of incompressible minimal surfaces and the topology of three dimensional manifolds of non-negative scalar curvature. Ann. Math. 110, 127–142 (1979) MathSciNetCrossRefGoogle Scholar
  39. 39.
    Schoen, R., Yau, S.T.: On the structure of manifolds with positive scalar curvature. Manuscr. Math. 28, 159–183 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Shi, Y., Tam, L.F.: Positive mass theorem and the boundary behaviors of compact manifolds with nonnegative scalar curvature. J. Differ. Geom. 62, 79–125 (2002) MathSciNetzbMATHGoogle Scholar
  41. 41.
    Toponogov, V.: Evaluation of the length of a closed geodesic on a convex surface. Dokl. Akad. Nauk SSSR 124, 282–284 (1959) MathSciNetzbMATHGoogle Scholar
  42. 42.
    Wang, X.: The mass of asymptotically hyperbolic manifolds. J. Differ. Geom. 57, 273–299 (2001) zbMATHGoogle Scholar
  43. 43.
    Witten, E.: A new proof of the positive energy theorem. Commun. Math. Phys. 80, 381–402 (1981) MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Simon Brendle
    • 1
  • Fernando C. Marques
    • 2
  • Andre Neves
    • 3
  1. 1.Department of MathematicsStanford UniversityStanfordUSA
  2. 2.Instituto de Matemática Pura e Aplicada (IMPA)Rio de JaneiroBrazil
  3. 3.Imperial CollegeLondonUK

Personalised recommendations